Wisconsin, 2015

Damaging Wind in Wisconsin, June 9, 2015

June 9, 2015 · NWS ARX · 1 event in 1 county or zone

Isolated wind damage from a thunderstorm occurred near Leon (Monroe County) during the late evening of June 9th. The winds snapped off at least a half dozen large trees and a trailer was moved and sustained damage when one of the trees fell on it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated wind damage from a thunderstorm occurred near Leon (Monroe County) during the late evening of June 9th. The winds snapped off at least a half dozen large trees and a trailer was moved and sustained damage when one of the trees fell on it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 5:57 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 5:57 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT TUE JUN 9 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 256 PM CDT TUE JUN 9 2015

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED RIDGING OVER MUCH OF THE WESTERN U.S. WITH NORTHWEST FLOW
FROM SOUTHERN BRITISH COLUMBIA INTO TROUGHING OVER THE EASTERN GREAT
LAKES. SHORTWAVES OF NOTE INCLUDE TWO OVER NORTHWEST WI AND
NORTHWEST ONTARIO...SUPPORTING SHOWERS AND THUNDERSTORMS THERE.
THERE IS ALSO A SURFACE COLD FRONT ACCOMPANYING THE NORTHWEST
ONTARIO WAVE...EXTENDING INTERNATIONAL FALLS MN TO PIERRE SD. SO FAR
THERE IS LIMITED CONVECTION ON THE FRONT. HOWEVER...PLENTY OF SUN
AHEAD OF THE FRONT AND 925MB TEMPS WARMING TO NOW IN THE 23C NEAR I-
39 TO AROUND 27C NEAR I-35 PER ACARS SOUNDINGS HAS SUPPORTED
TEMPERATURES IN THE 80S TO LOW 90S...WARMEST ALONG AND WEST OF THE
MISSISSIPPI RIVER. DEEP DRY AIRMASS IN THE 12Z MPX SOUNDING HAS
ALLOWED DEWPOINTS TO MIX DOWN INTO THE LOW TO MID 50S. THESE LOW
DEWPOINTS ARE GREATLY REDUCING CAPE ALONG THE FRONT...AND COMBINED
WITH THE SHORTWAVES OFF TO THE NORTH AND EAST REDUCING DYNAMIC
FORCING...IS WHY CONVECTION HAS BEEN LIMITED ON THE FRONT.
LASTLY...WELL TO OUR SOUTHWEST...A MULTITUDE OF SHORTWAVES WERE
PRESENT OVER SOUTHERN CALIFORNIA...UTAH AND ARIZONA...WHICH INCLUDES
THE REMNANTS OF HURRICANE BLANCA. THESE ARE PROGGED TO TAKE AIM AT
THE AREA LATE THURSDAY. PRECIPITABLE WATER ON THE 12Z TUSCON
SOUNDING WAS 1.6 INCHES.

MODELS ARE IN GOOD AGREEMENT DIVING THE COLD FRONT THROUGH THE
FORECAST AREA TONIGHT AS THE NORTHWEST ONTARIO HEADS SOUTHEAST. IT
APPEARS ANY CONVECTION THAT MAY IGNITE ALONG THE FRONT THIS
AFTERNOON IN CENTRAL MN WILL FALL APART AS IT ENTERS THE FORECAST
AREA THIS EVENING. THIS IS DUE TO THE LOSS OF DAYTIME HEATING...THE
LACK OF LOW LEVEL MOISTURE ALONG THE FRONT AND THE MAIN DYNAMICS
WELL TO THE NORTH. CANNOT RULE OUT A STRONGER STORM TRACKING ACROSS
TAYLOR COUNTY BEING CLOSER TO THE DYNAMICS...WITH SOME GUSTY WINDS
AND HAIL GIVEN THE INVERTED-V SOUNDING ENVIRONMENT. KEPT SOME 15-30
PERCENT CHANCES IN FOR THE EVENING...HIGHEST NORTHWEST. AFTER
MIDNIGHT INTO WEDNESDAY CONDITIONS LOOK DRY AS SUBSIDENCE AND HIGH
PRESSURE BUILD IN BEHIND THE FRONT.

MOSTLY CLEAR SKIES TONIGHT...ESPECIALLY AFTER MIDNIGHT IN THE WAKE
OF THE FRONT...PLUS A RELATIVELY LIGHT WIND SHOULD ALLOW
TEMPERATURES TO DROP CLOSE TO THE 50S TO NEAR 60 DEWPOINTS. PLENTY
OF SUN LOOKS TO BE ON TAP FOR WEDNESDAY. 925MB TEMPS DEFINITELY
COOLER TOMORROW...18-20C AT 18Z...BUT THESE SHOULD STILL SUPPORT
HIGHS FROM THE MID 70S TO MID 80S GIVEN A DRY AIRMASS...WARMEST
SOUTH. THAT DRY AIRMASS REFLECTED BY PRECIPITABLE WATER DROPPING TO
0.75 INCHES SHOULD ALLOW DEWPOINTS TO MIX PRETTY WELL AGAIN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 256 PM CDT TUE JUN 9 2015

A NUMBER OF FEATURES ARE COMING TOGETHER TO PRODUCE A HEAVY RAINFALL
EVENT THU AFTERNOON INTO FRIDAY MORNING...WITH A SMALLER 100 MILE
BAND OF SIGNIFICANT RAINFALL IN OUR GENERAL REGION BETWEEN
WISCONSIN HIGHWAY 29 AND U.S. HIGHWAY 20.

1. DPVA FROM SHORTWAVE DYNAMICS. VERY GOOD MODEL AGREEMENT EXISTS ON
BRINGING THE COLLECTIVE OF SHORTWAVES IN THE DESERT SOUTHWEST
THROUGH NEBRASKA AND KS WEDNESDAY NIGHT...THEN INTO AND EASTWARD
ACROSS THE REGION LATE THURSDAY INTO MIDDAY FRIDAY.

2. PLENTIFUL MOISTURE. NOT ONLY DO THE SHORTWAVES BRING THE DEEPER
PACIFIC MOISTURE ASSOCIATED WITH THE REMNANTS OF BLANCA...FAIRLY
STRONG LOW LEVEL MOISTURE TRANSPORT DEVELOPS ACROSS THE PLAINS TO
PROPEL GULF OF MEXICO MOISTURE NORTHWARD. AS SUCH...OUR PRECIPITABLE
WATER CLIMBS DRAMATICALLY...REACHING 1.5 - 2 INCHES BY 00Z
FRIDAY...HIGHEST ACROSS THE ENTIRE STATE OF IA. THIS HIGH LEVEL OF
PRECIPITABLE WATER...OVER 200 PERCENT OF NORMAL...DOES NOT LEAVE THE
FORECAST AREA UNTIL AFTER 18Z FRI.

3. RIGHT ENTRANCE REGION FROM AN 80-100 KT JET STREAK AT 200MB
HOVERING ACROSS THE UPPER GREAT LAKES

4. IMPRESSIVE FRONTOGENESIS BETWEEN THE SURFACE AND 700MB
ACCOMPANYING THE SHORTWAVES...ON THE NORTH SIDE OF THE ASSOCIATED
SURFACE LOW TRACK.

5. ADVECTION OF CAPE...ALBEIT LESS THAN 500 J/KG...INTO THE
AFOREMENTIONED FRONTOGENETICAL CIRCULATION

6. WARM CLOUD DEPTHS UP AROUND 4000 METERS...WITH THE STRONG
FRONTOGENESIS CENTERED IN THE WARM CLOUD.

A VARIETY OF MODEL QPFS FROM THE GFS...NAM AND ECMWF SUGGESTS 1 TO 2
INCHES IS EASILY LIKELY...WITH 3 TO 5 INCHES POSSIBLE IN THAT
SMALLER BAND. WHERE THE SIGNIFICANT RAINFALL FALLS...FLOODING OF
RIVERS IS LIKELY...ALONG WITH URBAN AND POSSIBLY AREAL FLOODING.
HOWEVER...THAT LOCATION IS VERY HARD TO PIN DOWN WITH THE 09.00Z
CIPS ANALOGS AND ECMWF SUGGESTING NORTHERN IOWA...THE 09.12Z NAM
ACROSS NORTHERN IOWA TO I-90...THE 09.12Z ECMWF ALONG I-90 TO GREEN
BAY...AND THE 09.12Z CANADIAN/GFS JUST NORTH OF I-90.

A FLOOD WATCH HAS NOT BEEN ISSUED AT THIS TIME GIVEN THE
DISAGREEMENT ON EXACTLY WHERE THE FRONTOGENESIS BAND SETS UP...AND
THE EVENT STILL BEING 48-72 HOURS OUT. HOWEVER...A WATCH WILL LIKELY
BE NEEDED.

AS THE SHORTWAVES PULL OUT OF THE AREA FRIDAY NIGHT AND
SATURDAY...WE SHOULD SEE A DRIER PERIOD THANKS TO SUBSIDENCE AND
HIGH PRESSURE BUILDING IN. HAVE LOWERED PRECIPITATION CHANCES
ACCORDINGLY TO NOW DRY IN OUR NORTHWEST HALF. STILL MAINTAINED SOME
20 PERCENT CHANCES IN THE SOUTHEAST HALF IN THE EVENT THE SHORTWAVES
PULL OUT SLOWER LIKE THE 09.12Z CANADIAN. AFTER SATURDAY AND THROUGH
NEXT TUESDAY...PRECIPITATION CHANCES MOSTLY IN THE 30-50 PERCENT
RANGE LITTER THE FORECAST. THERE ARE LIKELY TO BE SOME DRY
PERIODS...BUT TIMING THAT LOOKS EXTREMELY PROBLEMATIC AS WE SIT IN
SOUTHWEST FLOW AROUND A SUBTROPICAL RIDGE IN THE SOUTHEAST U.S..
THERE ARE SOME HINTS IN THE 09.00Z/12Z ECMWF OF ANOTHER SIGNIFICANT
SHORTWAVE ROUNDING THE RIDGE AND IMPACTING THE AREA SATURDAY
NIGHT/SUNDAY...WITH 1 TO 2 INCHES OF RAINFALL. THE GFS IS MUCH MORE
TAME. GIVEN WHAT HAPPENS THU/FRI...WE DEFINITELY DO NOT THE ECMWF
RAIN. BEING UNDER THE SUBTROPICAL FLOW WITH OFF AND ON
PRECIPITATION...WE SHOULD HOVER NEAR SEASONABLE NORMS FOR HIGHS AND
LOWS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 656 PM CDT TUE JUN 9 2015

A COLD FRONT WILL MOVE ACROSS THE TAF SITES TONIGHT AND MAY
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AS IT MOVES THROUGH.
CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE THEM IN THE TAF AT THIS
TIME...BUT WILL HAVE TO KEEP A CLOSE EYE ON THIS POTENTIAL AS WE
GO THROUGH THIS EVENING. OTHERWISE...LOOK FOR WINDS TO SWITCH TO
THE NORTHWEST BEHIND THE FRONT. PLAN ON VFR CONDITIONS THROUGH THE
TAF PERIOD.

&&

.HYDROLOGY...
ISSUED AT 256 PM CDT TUE JUN 9 2015

A 100 MILE WIDE BAND OF SIGNIFICANT RAINFALL...ON THE ORDER OF 3 TO
5 INCHES AND POSSIBLY HIGHER...IS LOOKING TO FALL SOMEWHERE BETWEEN
WISCONSIN HIGHWAY 29 AND U.S. HIGHWAY 20 IN OUR REGION BETWEEN
THURSDAY AFTERNOON AND FRIDAY MORNING. RIVER CONTINGENCY FORECASTS
USING THESE AMOUNTS OF RAINFALL SUGGESTS GAUGES ON ANY RIVER
EXCEPT THE MISSISSIPPI COULD REACH MODERATE OR MAJOR STAGE. THE
MISSISSIPPI COULD CLIMB AT LEAST TO MINOR. AREAL AND URBAN
FLOODING WOULD ALSO BE POSSIBLE...AND LIKELY SHOULD THE BAND SET
UP OVER LA CROSSE OR AUSTIN. ITS WORTH NOTING THAT HALF OF THE
AFOREMENTIONED RAINFALL MAY FALL IN 3 HOURS ACCORDING TO HIGHER
RESOLUTION MODEL GUIDANCE...SUGGESTING SOME FLASH FLOODING
POTENTIAL.

THE NEXT 2 DAYS WILL ALL BE ABOUT PINNING DOWN THE EXACT LOCATION OF
THE BAND OF SIGNIFICANT RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WETENKAMP
HYDROLOGY...AJ
Hazardous weather outlook, Jun 9, 8:55 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT TUE JUN 9 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
955 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LIGHTNING WILL BE
THE MAIN HAZARD FROM ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONFIDENCE IS INCREASING FOR A HEAVY RAIN EVENT THURSDAY INTO
FRIDAY...WITH THE HEAVIEST RAINS FALLING THURSDAY NIGHT. HOWEVER
IT REMAINS UNCERTAIN WHERE THE HEAVIEST OF THE RAIN MAY FALL.
PLAN ON WITHIN BANK RISES ON STREAMS AND RIVERS AND POSSIBLE
FLOODING.

THUNDERSTORM CHANCES WILL LINGER THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. HOWEVER...IT IS TOO EARLY TO DISCERN EXACT TIMING AND
SEVERE POTENTIAL WITH ANY OF THESE POTENTIAL STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. RAINFALL REPORTS
WOULD BE APPRECIATED THURSDAY... THURSDAY NIGHT AND FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR CONCERNING THE HEAVY RAIN AND POTENTIAL FLOODING
THREATS LATE THURSDAY INTO FRIDAY MORNING IS SCHEDULED FOR 2 PM
WEDNESDAY.

WETENKAMP

The radar

The La Crosse radar (KARX), 29 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 9, 10:03 PM CST
Where
Monroe County, 0.22 mi SSW of Leon
Measured
38 kt (44 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.877, -90.832

Around a half dozen large and healthy trees were snapped off by the winds from a thunderstorm. A trailer was also moved by the winds and sustained damage when a tree fell on it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573842.